Drug-induced thrombocytopenia for the hospitalist physician with a focus on heparin-induced thrombocytopenia.
Hosp Pract (Minneap). 2010 Apr;38(2):19-28
Authors: Rondina MT, Walker A, Pendleton RC
Acute thrombocytopenia occurs commonly in hospitalized patients. For most, the etiology of an acutely declining platelet count is obvious and includes sepsis with disseminated intravascular coagulation, large-volume crystalloid infusion, or the administration of cytotoxic therapies, such as chemotherapeutic agents. For others, however, the etiology may be less apparent. In these cases, drug-induced thrombocytopenia (DIT), including heparin-induced thrombocytopenia (HIT), must be a diagnostic consideration. The approach to the hospitalized patient with thrombocytopenia, without an obvious cause, includes a careful medication history to identify potential culprits, such as glycoprotein IIb/IIIa inhibitors, vancomycin, linezolid, beta-lactam antibiotics, quinine, antiepileptic drugs, or heparin/low-molecular-weight heparin. Usually, discontinuation of the offending medication is all that is necessary for resolution of thrombocytopenia. Heparin-induced thrombocytopenia, however, is an exception to this general rule given its unique pathogenesis and propensity for thrombotic complications and death. Differentiating between HIT and DIT due to nonheparin medications may prove challenging. Through a careful clinical assessment, consideration of the pre-test probability for HIT, and the thoughtful application of laboratory testing, HIT can be accurately diagnosed. Because patients with HIT have a high risk of thrombosis and bleeding is uncommon, the prompt initiation of an alternative anticoagulant (e.g., a direct thrombin inhibitor) is warranted in these patients.
PMID: 20469610 [PubMed - in process]